Mississippi, 2023Tornadoes and Flash Flood in Mississippi, February 16, 2023
February 16, 2023 · NWS JAN · 5 events in 3 counties and zones
A round of strong to isolated severe storms moved east across Mississippi on February 16th. Isolated instances of damaging wind gusts and tornadoes occurred with storms along with isolated heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $281,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A round of strong to isolated severe storms moved east across Mississippi on February 16th. Isolated instances of damaging wind gusts and tornadoes occurred with storms along with isolated heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 16, 5:43 AM CST, 5 hours 33 minutes earlier.
Area forecast discussion, Feb 16, 5:43 AM CST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
543 AM CST Thu Feb 16 2023
...New AVIATION...
.DISCUSSION...
Issued at 243 AM CST Thu Feb 16 2023
Today and Tonight...
A powerful upper trough is progressing across the Plains states and
into the Mississippi Valley this morning as a stout ridge is
anchored across the western Atlantic and into the southeast coast.
The Arklamiss finds itself wedged in between these features and we
will be dealing with the associated active weather that comes with
that. The upper trough is resulting in surface cyclogenesis as upper
divergence increases across the area. The center of the low will
likely track across southern Missouri today, dragging a cold front
behind. The cyclone will host a well-established warm sector across
our area prior to frontal passage beginning in the northwest by mid
morning, central areas by mid day, and finally clearing the Pine
Belt this evening.
The low-level thermodynamic environment will be characterized by dew
points in the low to mid 60s F and temperatures in the middle 70s F.
With steep mid level lapse rates, this will likely yield in excess
of 1500 J/KG of SBCAPE for most with some areas likely exceeding
2000 J/KG. Wind shear will be supportive of organized storm
structures with deep layer shear in excess of 50 kts and low level
(0-1 km) storm relative helicity in the 250-400 m^2/s^2 range. This
parameter space will support an all-hazards threat with hail as
large as golf balls, damaging wind gusts as high as 70 mph, with
some tornadoes likely. Given the potential for discrete, prefrontal
supercells and the increasingly sheared/unstable environment, strong
tornadoes will be possible.
The greatest risk for strong, possibly longer-tracked tornadoes
appears to be along the nose of a theta-E plume that will be
associated with a local maxima of boundary layer flow. As this
modeled low-level jet structure interacts with a weakly capped open
warm sector environment, modest increases in wind shear are likely
but more importantly a nudge upward is likely and could prove
sufficient to kick off a few thunderstorms across portions of
Mississippi, primarily along and east of I-55. These storms,
supported by the additional (and subtle) lift, will likely
materialize initially as a prefrontal confluence zone and slowly grow
into scattered storms. The subtle nature of the lifted zone could
allow for longevity of discrete features without prohibitive storm-
to-storm contamination for some time.
Nearer the front, forcing becomes more linear and damaging winds
will be a greater threat. Lower level shear remain adequate to
moderately high in this regime, however, and brief tornadoes within
a squall or just ahead of the primary band of storms will remain
possible.
Due to this expected severe weather episode, an Enhanced (3/5) risk
for severe storms is delineated approximately along and east of I-55
with a Slight (2/5) risk for severe weather to the west.
Scattered showers and storms in the Pine Belt could come in multiple
rounds from midday into the evening. With the front some distance
west of this activity, storm motions could result in localized
training across some areas. Urban and low lying areas would be at
some risk for flash flooding should this occur.
After the storms, frontal passage will bring much cooler air and
lows tonight will range from near freezing in the northwest to the
lower 40s F in the Pine Belt. /86/
Friday through Next Wednesday...
A period of quiet weather will prevail during the beginning half of
the extended period followed by a series of shortwaves during the
latter half. The atmosphere will start off pretty quiet post a
frontal boundary Friday filtering in dry and cooler air. Due to
this, high temperatures will struggle to reach above 50F. With winds
gusts expected to be between 15-20mph, Friday will be a chilly day.
By early Saturday morning, mid-level ridging will begin to build in
across the ArkLaMiss, amplifying the cold air in place resulting in
a potential frost late Friday night/early Saturday morning.
Temperatures will drop to below freezing area wide Friday night.
Thankfully, the chilly temperatures won't last as high temperatures
are expected to rebound Saturday.
A high pressure just off the coast of the Gulf of Mexico, will aid
in dry weather this weekended through Monday. By Monday evening,
light rain chances will begin to creep back into the forecast as the
high shifts east just slightly and a subtle shortwave pushes across
north MS. Rain chances will increase Tuesday-Wednesday ahead of a
cold front and a more potent short wave trough. Currently the GFS is
the fastest run bringing the wave across Wednesday afternoon while
the ECMWF has the trough still over east TX during that same time.
With this being next week, confidence is low in storm/severe
potential with the large model variability however, we will keep an
eye out on this potential system. Temperatures will be warmer than
normal during the latter half of the period thanks to the previously
mentioned high pressure. Highs will range from the low 70s to the
low 80s Mon-Wed which is pretty warm for this time of year. /JNE/
&&
.AVIATION...
(12Z TAFS)
Issued at 533 AM CST Thu Feb 16 2023
Moist southerlies will result in prevailing MVFR/IFR CIGs until
frontal passage later today. Southerly winds veer to northerly
behind the cold front by late morning/midday for central and
northern sites and this evening (23/00z) for MEI/PIB/HBG.
SHRA/TSRA is likely east of and along the cold front. Prior to
frontal passage, southerlies will gust 25-30 kt, with higher gusts
in the vicinity of storms. /86/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 75 34 47 28 / 100 80 0 0
Meridian 76 37 50 28 / 90 100 0 0
Vicksburg 75 34 48 29 / 90 50 0 0
Hattiesburg 76 41 52 30 / 80 90 0 0
Natchez 75 34 48 30 / 90 60 0 0
Greenville 71 33 47 30 / 90 20 0 0
Greenwood 74 34 46 28 / 90 50 0 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
LP/JNE/LP
Hazardous weather outlook, Feb 16, 4:06 AM CST, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
406 AM CST Thu Feb 16 2023
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034-035-
040>042-047-048-053-059>061-171015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Washington-Humphreys-Issaquena-Sharkey-Yazoo-
Warren-Hinds-Claiborne-Jefferson-Adams-Franklin MS-
406 AM CST Thu Feb 16 2023
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, southwest Mississippi, and
west central Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today
Today, severe thunderstorms and tornadoes are possible. Some
thunderstorms could produce damaging winds to 60 mph and hail
quarter to golf ball size.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.
MSZ026>033-036>039-043>046-049>052-054-171015-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Holmes-Attala-Winston-Noxubee-Madison MS-Leake-Neshoba-Kemper-
Rankin-Scott-Newton-Lauderdale-Copiah-
406 AM CST Thu Feb 16 2023
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Today
Today, severe thunderstorms and tornadoes are likely. Some
tornadoes may be strong. Thunderstorms may also produce damaging
winds up to 70 mph and large hail up to golf ball size.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.
MSZ055>058-062>066-072>074-171015-
Simpson-Smith-Jasper-Clarke-Lincoln-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
406 AM CST Thu Feb 16 2023
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, south central Mississippi,
and southeast Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Today
FLOODING
THREAT...Limited
TIMING...Today
Today, severe thunderstorms and tornadoes are likely. Some
tornadoes may be strong. Thunderstorms may also produce damaging
winds up to 70 mph and large hail up to golf ball size.
(https://www.weather.gov/images/jan/graphicast/1.png)
Today, localized flash flooding is possible, particularly in low
lying and urban areas. Minor river flooding is also possible.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.
86
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.
*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...
Current Watches and Warnings...
https://www.weather.gov/jan/safe_HeavyRain
Observed Precipitation Images...
https://www.weather.gov/jan/precipmaps
River Forecast Center...
https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Feb 16, 10:27 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Jackson MS
1027 AM CST Thu Feb 16 2023
MSZ062-161715-
Lincoln MS-
1027 AM CST Thu Feb 16 2023
...A strong thunderstorm will impact portions of central Lincoln
County through 1115 AM CST...
At 1027 AM CST, Doppler radar was tracking a strong thunderstorm over
Vaughn, or 8 miles southwest of Brookhaven, moving northeast at 40
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Loyd Star around 1035 AM CST.
Brookhaven around 1040 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 500 PM CST for central, south
central and southwestern Mississippi.
&&
LAT...LON 3141 9059 3146 9063 3161 9064 3170 9052
3170 9042 3169 9041 3169 9038 3170 9038
3170 9026 3172 9025 3159 9025
TIME...MOT...LOC 1627Z 233DEG 35KT 3154 9057
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DBEvent by event
3 tornado, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Tornado, Lincoln
- When
- February 16, 11:16 AM CST to 11:18 AM CST
- Where
- Lincoln County, 3.51 mi NNW of Woolworth to 4.04 mi NNW of Woolworth
- Rating
- EF1
- Path length
- 1.06 mi
- Path width
- 75 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.676, -90.306
A tornado began just west of Heucks Retreat Road where a few tree limbs were blown down. It crossed over Mound Rd NE where a mobile home lost some shingles and the skirting was damaged. As the tornado crossed Mound Rd., trees were snapped, a house had minor roof damage, and a single wide mobile home was rolled over causing it to be destroyed. The tornado lifted just north of Mound Rd. The estimated peak wind speed was 100 mph.
Thunderstorm Wind, Lincoln
- When
- February 16, 11:18 AM CST
- Where
- Lincoln County, 1.01 mi SW of Norfield
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 31.408, -90.480
Crosswinds from the west were strong enough to blow tree limbs into a car driving south along Interstate 55 and reduce visibility to less than 100 feet.
Tornado, Smith
- When
- February 16, 1:24 PM CST to 1:25 PM CST
- Where
- Smith County, 3.66 mi SW of Mize to 3.44 mi SW of Mize
- Rating
- EF1
- Path length
- 0.23 mi
- Path width
- 50 yd
- Property damage
- $140,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.836, -89.598
This short track tornado started just south of County Road 50 where it destroyed a chicken house and threw tin about one quarter of a mile. The tornado crossed and ended just north of County Road 50 where it snapped a couple of trees. Max winds were around 95 mph.
Tornado, Jefferson Davis
- When
- February 16, 2:27 PM CST to 2:28 PM CST
- Where
- Jefferson Davis County, 2.35 mi S of Bassfield to 2.3 mi S of Bassfield
- Rating
- EF0
- Path length
- 0.08 mi
- Path width
- 50 yd
- Property damage
- $40,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.466, -89.757
A short track tornado started just west and crossed over Bassfield Cemetery Road and crossed over east. It damaged a tin roof on a outbuilding and blew shingles off of a single family home. Few trees were found snapped and a shed was also destroyed. Max winds were around 85 mph.
Flash Flood, Lincoln
- When
- February 16, 5:38 PM CST to 6:53 PM CST
- Where
- Lincoln County, 2.58 mi NE of Arlington to 3.13 mi E of Arlington
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 31.445, -90.537
Flash flooding occurred along Mill Creek Road.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Arizona, February 16 to 17, 20232 deaths · $5,000 · 2 events
- Flooding in West Virginia, February 16 to 19, 20231 death · $129,000 · 23 events
- Tornadoes and Hail in Arkansas, February 16, 20232 injured · $710,000 · EF2 · 12 events
- Tornadoes and Damaging Winds in Mississippi, February 16, 20231 injured · $565,000 · EF2 · 5 events
- Flash Flooding and Flood in Kentucky, February 16, 20231 death · 1 in hail · 14 events
- Tornado and Flash Flooding in Tennessee, February 16, 2023$560,000 · EF1 · 23 events
- Tornadoes and Flash Flooding in Tennessee, February 16, 2023$216,000 · EF1 · 20 events
- Winter Storm and Winter Weather in Illinois, February 16 to 17, 20234 injured · 19 events
- Flash Flood and Debris Flows in Kentucky, February 16, 2023$41,000 · 50 kt wind · 12 events
- Winter Storm and Winter Weather in Wisconsin, February 16, 202320 events
- Flash Flooding and Flooding in Kentucky, February 16 to 21, 2023$15,000 · 7 events
- Flooding and Heavy Rain in Virginia, February 16 to 18, 2023$15,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082923, 1072171, 1082924, 1163743, 1082925.